Alert archive / Georgia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 57, NWS Tallahassee, FL

May 31, 2002Ben Hill County, Irwin County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at May 31, 2002, 2:14 PM EDT for Ben Hill County, Irwin County, Georgia. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2002, 2:14 PM EDT (18:14 UTC)
Expired
May 31, 2002, 6:45 PM EDT
In force
5 hr
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

Counties Ben Hill County, GA, Irwin County, GA

The radar

The Tallahassee radar (KTLH), 94 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.2 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2002-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2002-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1159 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
931 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

034 
WUUS52 KTAE 311814
SVRTLH
GAC017-155-311845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
212 PM EDT FRI MAY 31 2002

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEN HILL COUNTY IN GEORGIA
  IRWIN COUNTY IN GEORGIA

* UNTIL 245 PM EDT...

* AT 212 PM EDT LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A SEVERE   
  THUNDERSTORM WITH DIME SIZED  HAIL OVER FITZGERALD...MOVING 
  SOUTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FITZGERALD BY 215 PM EDT...
  FITZGERALD MUNI AIRPORT BY 225 PM EDT...
  LANDS CROSSROADS BY 235 PM EDT...
  OCILLA BY 240 PM EDT...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.

&

LAT...LON 3172 8311 3183 8328 3161 8352 3147 8331

.END

48-TURNAGE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 1:30 PM EDT, 44 minutes earlier.

Area forecast discussion, May 31, 1:30 PM EDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
130 PM EDT FRI MAY 31 2002

SYNOPSIS: WATER VAPOR IMAGERY SHOWS UPPER LOW SPINNING OFF LA COAST
IN NW GULF. SURFACE LOW DISPLACED TO THE W W/ ACTIVE CONVECTION ON
ITS S SIDE IN RESPONSE TO S/WAVE. NE-SW ORIENTED SURFACE TROUGH
EXTENDS ALONG THE LEE SIDE OF APPALACHIANS TO FL E COAST. WEAK HIGH
PRESSURE CENTERED OVER SW GA CREATING LIGHT E-NE WINDS. E COAST SEA
BREEZE WELL INLAND & GULF SEA BREEZE CU FORMING JUST INLAND OF THE
COAST. ISOLATED SHWRS/TSTMS POPPING UP IN SW GA. IT WAS WARM & HUMID
W/ TEMPS IN THE 80S.

MODEL DISCUSSION/PUBLIC FCST: MODELS IN CLOSE AGREEMENT W/ UPPER LOW
MEANDERING OVER WRN GULF NEXT 24 HRS. THEREAFTER, ETA/NGM DRIFT LOW
TO THE W TOWARD TX COAST. AVNS POSITION IS FURTHER E OVER THE
W/CNTRL GULF. GIVEN ITS RUN-TO-RUN CONSISTENCY, AVN THE PREFERRED
MODEL FOR THIS FCST. WEAK SHEAR AXIS OVER SRN AL/GA SAT DROPS
SWD OVER N FL SUN. THE SURFACE PATTERN WILL BE DOMINATED BY A TROUGH
ALONG THE E COAST AND WEAK E-W ORIENTED RIDGE EXTENDING FROM THE ERN
GULF ACROSS THE CNTRL FL PENINSULA INTO THE WRN ATLANTIC. THIS
PRESSURE PATTERN WILL MAINTAIN A GENERALLY LIGHT WLY FLOW W/ ONSHORE
SEA BREEZES EACH AFTN. MODEL SOUNDINGS KEEP LOWER ATMOSPHERE
MODERATELY MOIST & UNSTABLE W/ UNMODIFIED CAPES IN 2000-2500 J/KG &
LIS FROM -3 TO -5. W/ LACK OF DYNAMICS, PRIMARY FOCUS MECHANISM FOR
LIFT WILL BE THE GULF & E COAST SEA BREEZE FRONTS. INHERITED LOW
CHANCE POPS SAT & SUN LOOK REASONABLE & CLOSE TO GUIDANCE POPS. TEMPS
WILL BE A TAD WARMER THIS WEEKEND AS BOUNDARY LAYER & MEAN
THICKNESSES TEMPS RISE.

MARINE: LOOSE PRESSURE GRADIENT WILL MAINTAIN LIGHT/VARIABLE WINDS,
EXCEPT FOR ONSHORE WINDS NEAR THE COAST WITH ONSET OF AFTN SEA
BREEZE.

FIRE WX: NO CONCERNS AS LIGHT WINDS & LOW-LEVEL MOISTURE WILL
PREVAIL THRU THE WEEKEND.

EXTENDED (TUE-FRI): NO SIG CHANGES NOTED AS UPPER TROUGH OVER GULF
LIFTS NE OF CWFA BY WED & IS REPLACED BY WEAK RIDGE. THE E-W SURFACE
RIDGE PARKED S OF MARINE AREA WILL MAINTAIN A LIGHT W-SW FLOW.
LATEST MRF SHOWS COLD FRONT MOVING INTO CENTRAL AL/GA & STALLING BY
LATE FRI. SEA BREEZES WILL BE PRIMARY FOCUS FOR SCATTERED DIURNAL
CONVECTION THIS PERIOD. TEMPS & POPS WILL AVERAGE NEAR CLIMO.

PRELIM NUMBERS:
TLH 066/092 068/093 1313
PFN 069/089 071/089 1313
DHN 068/092 070/092 1313
ABY 066/092 068/093 1313
VLD 067/093 069/094 1313=

.TLH...
.AL...NONE.
.GA...NONE.
.FL...NONE.

MAJ

In the hours before

Special weather statement, May 31, 11:00 AM EDT, 3 hours 14 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-312100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1100 AM EDT FRI MAY 31 2002

...SCATTERED STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
EVENING...

INSTABILITY DUE TO SURFACE HEATING...COLD TEMPERATURES ALOFT...AND
RESIDUAL SURFACE BOUNDARIES INCLUDING THE SEA BREEZE FRONT...WILL
COMBINE TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MUCH OF
THE REGION THIS AFTERNOON AND EVENING. WHILE WIDESPREAD SEVERE
THUNDERSTORMS ARE NOT EXPECTED...AN ISOLATED STORM COULD REACH SEVERE
LIMITS...PRODUCING HAIL AND STRONG WINDS. ALSO...DUE TO WEAK STEERING
WINDS ALOFT...ANY STORMS THAT FORM WILL BE SLOW MOVERS AND WILL
RESULT IN LOCALLY HEAVY RAINFALL.

ALTHOUGH SPOTTER ACTIVATION IS NOT ANTICIPATED...SPOTTERS AND
EMERGENCY MANAGERS SHOULD MONITOR WEATHER CONDITIONS THIS AFTERNOON
AND EVENING.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

MAJ

Nearby

Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.